New Mexico, 2008

Flash Flooding in New Mexico, July 10, 2008

July 10, 2008 · NWS MAF · 4 events in 1 county or zone

An area of showers and a few embedded thunderstorms repeatedly produced rainfall over much of Eddy County. Although rainfall was not particularly heavy, persistent, moderate rains led to flash flooding across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An area of showers and a few embedded thunderstorms repeatedly produced rainfall over much of Eddy County. Although rainfall was not particularly heavy, persistent, moderate rains led to flash flooding across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 9, 10:30 PM MST, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 9, 10:30 PM MST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1230 AM CDT THU JUL 10 2008

.AVIATION...
SHRA WILL CONTINUE TONIGHT ACROSS THE KCNM TERMINAL. TSRA/SHRA
CHANCES WILL BEGIN TO DIMINISH THROUGHOUT THE DAY TODAY...WITH
ONLY 20 PERCENT CHANCES ACROSS KCNM AND KHOB DURING THE DAY. WITH
AMPLE MOISTURE STILL OVER THE AREA...EXPECT LOWERED CIGS NEAR
020-030 NEAR 12Z FOR MOST SITES...WHICH COULD LEAD TO OCCASIONAL
MVFR CONDITIONS. SOUTHEAST WINDS WILL CONTINUE AT 15KT GUSTING TO
NEAR 25KT.  /13/

&&

PREV DISCUSSION... /ISSUED 206 PM CDT WED JUL 9 2008/

DISCUSSION...
PERSISTENT AREA OF PRECIP ACRS ERN NM PLAINS IN ASSOCN WITH MID
LEVEL SHEAR/THETA-E RIDGE AXIS/SFC BOUNDARY. BOUNDARY LOOKS TO BE
ORIENTED SW-NE ACRS ERN NM PLAINS AND WITH LOW LEVEL MASS CONVERGENCE
EXPECTED INVOF BOUNDARY EXPECT THAT THIS WILL REMAIN FAVORED AREA
OF PRECIP. MSTR LEVEL REMAIN HIGH WITH PW/S OVER 1.25 INCHES AND
WITH SLOW MOVEMENT OF CELLS HEAVY RAIN WILL CONTINUE TO BE A
CONCERN. GOOD PART OF GDP MTNS/EDDY COUNTY PLAINS GOT SOAKED
OVERNIGHT AND WILL EXTEND AREA OF FLASH FLOOD WATCH TO INCLUDE GDP
MTNS. MODEL QPF INDICATES HEAVIEST RAIN WILL BE FAVORED A LITTLE
NW OF SE NM PLAINS AND TEND TO AGREE...BUT SE PLAINS STILL WORTH
HIGH END CHC CATEGORY POPS. FARTHER E LOWER THETA-E AIR IS
ADVECTING IN FROM THE E AND WILL HAVE QUICK DECREASE IN POPS FROM
NW TO SE. MID LEVEL HGHTS WILL BUILD NWWD THUR WHICH WILL HOLD
LOWER THETA-E AIR IN PLACE AND INCREASED TEMPS. WILL DECREASE POPS
ACRS SE NM/GDP MTNS THUR AS WELL. SIMILAR SITUATION ON FRI
WARMER/DRIER CNTRL PB AND E-S. STILL ENUF MSTR TO HOLD ISOLD POPS
ACRS SW-W. SAT/SUN FULLY DEVELOPED SUBTROPICAL RIDGE WILL BE VERY
NEAR IF NOT WITHIN CWFA AND WILL DECREASE AREA OF ISOLD POPS FURTHER
TO FAR W-NW AND REMOVE ALL POPS MON-WED. GFS HINTS AT NW FLOW
DEVELOPING MON-WED ACRS MUCH OF THE AREA WHICH WOULD WARRANT
MENTION OF POPS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 11 PM THIS EVENING TO 4 AM MDT THURSDAY
     FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY.

TX...FLASH FLOOD WATCH FROM 11 PM THIS EVENING TO 4 AM MDT THURSDAY
     FOR THE FOLLOWING ZONES...GUADALUPE MOUNTAINS.

&&

13
Hazardous weather outlook, Jul 9, 12:27 PM MST, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT WED JUL 9 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-101930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
227 PM CDT WED JUL 9 2008 /127 PM MDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND THUNDERSTORMS ARE LIKELY ACROSS SOUTHEAST NEW MEXICO
AND INTO THE GUADALUPE MOUNTAINS THROUGH TONIGHT. RAINFALL
AMOUNTS OF 1 TO 2 INCHES WILL QUICKLY RUN OFF SATURATED GROUND
RESULTING IN THE POSSIBILITY OF FLOODING AND FLASH FLOODING IN
THOSE AREAS. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THE
GUADALUPE MOUNTAINS OF WEST TEXAS AND SOUTHEAST NEW MEXICO AS WELL
AS THE ADJACENT PLAINS IN EDDY COUNTY. ELSEWHERE...SHOWERS AND
THUNDERSTORMS WILL BE MORE ISOLATED TO SCATTERED IN NATURE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Eddy

When
July 10, 12:02 AM MST to 2:00 AM MST
Where
Eddy County, 12 mi WSW of Lakewood to 10.09 mi WSW of Lakewood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.563, -104.561

A trained spotter reported one foot of water flowing across New Mexico State Highway 401.

Flash Flood, Eddy

When
July 10, 12:05 AM MST to 3:00 AM MST
Where
Eddy County, 0.48 mi SSE of Carlsbad to 0.47 mi SSE of Carlsbad
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.413, -104.228

Six inches of water flowed across the intersection of Roosevelt street and New Mexico State Highway 285/180.

Flash Flood, Eddy

When
July 10, 12:15 AM MST to 2:15 AM MST
Where
Eddy County, 9.7 mi ENE of Dayton to 9.34 mi ENE of Dayton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.798, -104.193

A trained spotter reported two feet of water running across the intersection of County Road 206 and U.S. Highway 82.

Flash Flood, Eddy

When
July 10, 3:45 AM MST to 6:00 AM MST
Where
Eddy County, 12 mi WSW of Lakewood to 11.72 mi WSW of Lakewood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
32.563, -104.561

Heavy rainfall resulted in three feet of water flowing across County Road 401 southwest of Lakewood.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124960, 124957, 124961, 124968.